Missouri, 2012

Flood and Hail in Missouri, September 21, 2012

September 21, 2012 · NWS SGF · 4 events in 1 county or zone

An isolated severe storm produced large hail and locally rainfall which caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe storm produced large hail and locally rainfall which caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 20, 9:51 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 20, 9:51 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT THU SEP 20 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 1045 PM CDT THU SEP 20 2012/

WE CONTINUE TO MONITOR THE POTENTIAL OF THUNDERSTORMS OVERNIGHT
FROM FAR SOUTHEASTERN KANSAS INTO THE MISSOURI OZARKS. AT LATE
EVENING...A SURFACE FRONT HAD STALLED FROM NORTHERN OKLAHOMA INTO
NORTHERN ARKANSAS. PROFILER AND VAD WIND DATA INDICATED THE 850 MB
FRONT STRETCHED FROM NEAR WICHITA TO JUST NORTH OF TULSA THEN INTO
NORTHERN ARKANSAS. MOISTURE WAS POOLING IN THE 850-700 MB LAYER
ALONG AND SOUTH OF THIS AXIS.

THE LOW LEVEL JET WILL STRENGTHEN DURING THE NIGHT WITH THE OZARKS
POSITIONED ON THE NOSE OF THIS JET OVERNIGHT. STRONG MOISTURE AND
WARM AIR ADVECTION WILL RESULT IN DESTABILIZATION ABOVE THE BOUNDARY
LAYER. IT MAY TAKE AWHILE TO SUFFICIENTLY MOISTEN THE LOWER
ATMOSPHERE COLUMN BUT I DO EXPECT THIS WILL HAPPEN WITH TIME.
EXPECT ISOLATED CONVECTION TO DEVELOP SHORTLY AFTER MIDNIGHT WITH
A GRADUAL INCREASE OVERNIGHT. AMPLE DEEP LAYER SHEAR OF 40 TO 50
KTS AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT THE POTENTIAL OF
ROBUST UPDRAFTS AND THE POSSIBILITY OF HAIL IN THE STRONGER STORMS.
THE RISK OF A SEVERE STORM WITH LARGE HAIL IS LIMITED.

OVERALL THE FORECAST HAS CHANGED LITTLE WITH THE EXPECTATION OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVERNIGHT.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL BE ON SHOWER AND
THUNDERSTORMS POTENTIAL LATE THIS EVENING INTO FRIDAY EVENING.
THEN ATTENTION TURNS TO COOL AND DRY CONDITIONS THIS WEEKEND.

A WEAK SURFACE COLD FRONT HAS SAGGED SOUTH THROUGH THE AREA TODAY
AND IS NOW LOCATED ACROSS NORTHERN ARKANSAS THIS AFTERNOON. NORTHERLY
WINDS ARE OCCURRING BEHIND THE FRONT WHICH IS HELPING TO PULL
DRIER AIR INTO THE REGION. TEMPERATURES WILL CONTINUE TO WARM INTO
THE UPPER 70S TO LOWER 80S THIS AFTERNOON.

THE FRONT WILL THEN LIFT BACK TO THE NORTH AS A WARM FRONT LATE
THIS EVENING INTO FRIDAY MORNING. LOW LEVEL WARM AIR ADVECTION
ALONG WITH A STRONG LOW LEVEL JET WILL SPREAD NORTH INTO THE
REGION TONIGHT...RESULTING IN IN STRONG FORCING ALONG THE FRONT
LATE THIS EVENING INTO THE OVERNIGHT HOURS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE WARM
FRONT AS IT LIFTS TO THE NORTH. THERE WILL BE SOME LOW LEVEL DRY
AIR THAT WILL HAVE TO BE OVERCOME...BUT GIVEN THE FORCING THINK
IT WILL NOT TAKE LONG FOR PRECIPITATION TO MAKE IT TO THE GROUND
ONCE IT BEGINS. THINK THERE SHOULD BE DECENT COVERAGE IN THIS
ACTIVITY AS IT DEVELOPS THEN PUSHES ACROSS THE AREA. INSTABILITY
WILL BE MORE LIMITED AS MOISTURE RETURN WILL BE SOMEWHAT
LIMITED...THOUGH WITH THE FORCING AND STRONG WIND SHEAR SOME HAIL
WILL STILL BE POSSIBLE IN A FEW OF THE STRONGER STORMS. THIS
ACTIVITY MAY LINGER ACROSS THE EASTERN OZARKS FRIDAY MORNING
BEFORE PUSHING OFF TO THE EAST OF THE AREA. TEMPERATURES SHOULD
WARM INTO THE 80S AREA-WIDE ON FRIDAY AS BREEZY AND GUSTY
SOUTHERLY WINDS USHER IN THE SLIGHTLY WARMER CONDITIONS.

A COLD FRONT AND UPPER LEVEL TROUGH WILL THEN SWEEP THROUGH THE
REGION FRIDAY AFTERNOON INTO FRIDAY EVENING. THERE COULD BE
ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP ON THE COLD
FRONT THE AFTERNOON AND EARLY EVENING HOURS FRIDAY...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME AS INSTABILITY SHOULD
BE LIMITED. WINDS WILL SWING AROUND TO THE NORTH NORTHWEST BEHIND
THE FRONT AND COULD BE GUSTY ON SATURDAY AS A MUCH COOLER AIRMASS
SPREADS SOUTH INTO THE AREA. HIGHS ON SATURDAY ARE EXPECTED TO
WARM INTO THE LOWER 70S WITH HIGHS ON SUNDAY ONLY EXPECTED TO WARM
INTO THE 60S. LOWS SATURDAY NIGHT WILL COOL WELL INTO THE 40S AREA
WIDE WITH UPPER 30S POSSIBLE ACROSS SOME LOCATIONS.

AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL THEN DROP
INTO THE AREA DURING THE MIDDLE OF NEXT WEEK...BRINGING ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA.

WISE

&&

.AVIATION...
/ISSUED 1050 PM CDT THU SEP 20 2012/

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE ACROSS THE REGION OVERNIGHT IN RESPONSE TO A STRONG LOW
LEVEL JET. THIS LOW LEVEL JET WILL ALSO PRODUCE LOW LEVEL WIND
SHEAR AT ALL AREA TERMINALS OVERNIGHT INTO EARLY FRIDAY. LOCALIZED
AREAS OF MVFR CONDITIONS CAN BE EXPECTED WHERE STORMS DEVELOP.
OTHERWISE VFR CONDITIONS WILL PREVAIL. GUSTY SOUTHWEST WINDS
FRIDAY MORNING WILL SHIFT TO THE NORTHWEST FRIDAY AFTERNOON AS A
COLD FRONT MOVES ACROSS THE REGION.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 20, 10:06 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT THU SEP 20 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1106 PM CDT THU SEP 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL DEVELOP OVERNIGHT FROM EXTREME
  SOUTHEASTERN KANSAS INTO THE MISSOURI OZARKS. THE STORMS WILL
  BECOME MORE NUMEROUS ACROSS THE MISSOURI OZARKS AFTER 3 AM AS A
  WARM FRONT LIFTS NORTH ACROSS THE OUTLOOK AREA. THE PRIMARY RISK
  FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...BUT THE
  STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A FEW THUNDERSTORMS MAY LINGER ACROSS THE EASTERN MISSOURI
  OZARKS EARLY FRIDAY MORNING...WITH THE MAIN THREAT AGAIN
  BEING OCCASIONAL LIGHTNING STRIKES. ADDITIONAL THUNDERSTORMS
  WILL BE POSSIBLE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING AS A
  COLD FRONT MOVES SOUTHEAST THROUGH THE OUTLOOK AREA. AT THIS
  TIME...IT APPEARS THAT INSTABILITY WILL BE LIMITED AND SEVERE
  THUNDERSTORMS ARE NOT EXPECTED.

  LOCALLY ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP FRIDAY
  AFTERNOON ACROSS EXTREME SOUTHEASTERN KANSAS AS WINDS
  INCREASE BEHIND A PASSING COLD FRONT. ELEVATED FIRE WEATHER
  CONDITIONS WILL AGAIN BE POSSIBLE ACROSS PORTIONS OF THE
  OUTLOOK AREA ON SATURDAY AS WINDS INCREASE OUT OF THE NORTH.

  THUNDERSTORMS WILL BE POSSIBLE AGAIN AROUND THE MIDDLE OF NEXT
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Sep 21, 12:03 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CDT FRI SEP 21 2012

MOZ095-096-210630-
CHRISTIAN MO-DOUGLAS MO-
103 AM CDT FRI SEP 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 130 AM CDT...

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRUNER...OR 11 MILES EAST OF OZARK...MOVING
EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  DOGWOOD BY 110 AM CDT.
  GOODHOPE BY 120 AM CDT.

LAT...LON 3698 9315 3709 9309 3706 9264 3687 9273
TIME...MOT...LOC 0603Z 288DEG 36KT 3701 9296

GRIFFIN
Special weather statement, Sep 21, 12:22 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CDT FRI SEP 21 2012

MOZ079-089-090-210645-
GREENE MO-POLK MO-DADE MO-
122 AM CDT FRI SEP 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DADE...NORTHWESTERN
GREENE AND SOUTHWESTERN POLK COUNTIES UNTIL 145 AM CDT...

AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT
30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ALDRICH...ARCOLA...BONA...DADEVILLE...
EVERTON...GREENFIELD...LOCKWOOD...NEOLA...SOUTH GREENFIELD AND WALNUT
GROVE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE.

LAT...LON 3756 9354 3732 9354 3737 9402 3755 9401
TIME...MOT...LOC 0622Z 270DEG 29KT 3745 9385

GRIFFIN
Special weather statement, Sep 21, 12:29 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 AM CDT FRI SEP 21 2012

MOZ096-210700-
DOUGLAS MO-
129 AM CDT FRI SEP 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS COUNTY UNTIL
200 AM CDT...

AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODHOPE...OR 10 MILES WEST OF AVA...MOVING
EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AVA...BRUSHYKNOB...GENTRYVILLE...
GOODHOPE...ROME AND SQUIRES.

LAT...LON 3698 9235 3680 9235 3682 9291 3699 9289
TIME...MOT...LOC 0629Z 278DEG 28KT 3691 9279

GRIFFIN
Special weather statement, Sep 21, 12:36 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 AM CDT FRI SEP 21 2012

MOZ077-088-089-210700-
BARTON MO-JASPER MO-DADE MO-
136 AM CDT FRI SEP 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JASPER...SOUTHERN BARTON
AND SOUTHWESTERN DADE COUNTIES UNTIL 200 AM CDT...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF NASHVILLE...OR 11 MILES
SOUTHWEST OF LAMAR...MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BOSTON...DUDENVILLE...GOLDEN CITY...
JASPER...KENOMA...LAMAR HEIGHTS...LAMAR...MINDENMINES...NASHVILLE AND
OAKTON.

LAT...LON 3750 9401 3729 9402 3732 9461 3749 9461
TIME...MOT...LOC 0637Z 268DEG 34KT 3741 9441

GRIFFIN

The radar

The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood. Local standard time, as filed.

Hail, Greene

When
September 21, 12:47 AM CST
Where
Greene County, 1.3 mi WNW of Sgf Downtown Arpt
Measured
1 in hail
Reported by
State Official
Coordinates
37.230, -93.250

Hail, Greene

When
September 21, 12:51 AM CST
Where
Greene County, 1.79 mi ESE of Nichols
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.210, -93.340

Hail, Greene

When
September 21, 12:57 AM CST
Where
Greene County, 2.14 mi NNE of Sgf Downtown Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.250, -93.220

Quarter sized hail was reported at the I-44 and Highway 65 intersection in northeastern Springfield.

Flood, Greene

When
September 21, 5:30 AM CST to 6:30 AM CST
Where
Greene County, 2.15 mi S of Nichols to 2.12 mi S of Nichols
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.189, -93.367

The USGS gage at Wilson Creek briefly went over 7 feet. Water was over the roadway for about an hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407129, 407128, 407130, 407127.